Pennsylvania, 2004Flash Flood in Pennsylvania, May 20, 2004
May 20, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 20, 1:58 PM EST, 6 hours 22 minutes earlier.
Area forecast discussion, May 20, 1:58 PM EST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU MAY 20 2004
.DISCUSSION...
MDLS CONT TO SAG CDFNT SEWD INTO NWRN PA BY LATE TNGT AND STRETCH IT
E/W ACRS OUR CWA DURG FRI. THIS BNDRY AS WELL AS ANY OLD OUTFLOW
BNDRYS FM PREV CONVECTION SHUD HELP KEEP SCT TSTMS GOING PAST SUNSET
TNGT. WL GO WITH CHC POPS ALL ZNS TNGT...WITH HIEST VALUES ARND 50
PCT NORTHWEST PTN CWA LTR TNGT.
ON FRI WL KEEP HI CHC POPS ALL ZNS. NOT PLANNING TO PLAY UP WORDING
FOR HVY RNFL OR SVR POTENTIAL AT THIS PT FOR LATE FRI...BUT PW
VALUES WL RMN HI THRU THE DAY WITH CAPES ARND 2000 BY FRI EVE.
BEST CHC OF ANY RELATIVELY DRY WX WL BE SAT INTO SAT NGT AFT FNTL
BNDRY PULLS WELL TO N OF CWA ONCE AGN. PLAN TO GO WITH DRY (20 PCT)
POPS SAT AND SAT NGT MOST AREAS...THEN JUST SML CHC POPS ON SUN.
&&
.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA 64 82 65 84 / 40 50 40 20
WHEELING, WV 64 82 65 85 / 40 50 40 20
MORGANTOWN, WV 63 82 64 84 / 40 50 30 20
ZANESVILLE, OH 67 85 65 87 / 50 40 30 20
NEW PHILADELPHIA, OH 64 82 65 85 / 40 40 40 20
FRANKLIN, PA 62 78 64 82 / 50 50 40 30
DUBOIS, PA 61 77 64 82 / 50 50 40 20
LATROBE, PA 62 80 65 83 / 40 50 30 20
BUTLER, PA 63 80 65 84 / 50 50 40 20
INDIANA, PA 62 79 65 83 / 40 50 30 20
OAKLAND, MD 61 80 63 82 / 40 50 30 30
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, May 20, 4:02 AM EST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT THU MAY 20 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200901-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
502 AM EDT THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA...BUT MAINLY OVER EAST CENTRAL
OHIO...THE WEST VIRGINIA PANHANDLE AND NORTHWESTERN PENNSYLVANIA.
THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
ON FRIDAY. THE PRIMARY THREAT WILL AGAIN BE FROM HAIL AND DAMAGING
WIND GUSTS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
15
In the hours before
Special weather statement, May 20, 6:27 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT THU MAY 20 2004
PAZ008-210051-
VENANGO PA-
727 PM EDT THU MAY 20 2004
...RAPIDLY DEVELOPING STORMS APPROACHING...
RAPIDLY DEVELOPING STORMS WILL MOVE ACROSS THE NORTHERN PART OF THE
COUNTY THROUGH 9 PM. THESE STORMS WILL LIKELY PRODUCE SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS
BETWEEN 30 AND 40 MPH.
THE MOST INTENSE STORMS WILL MOVE NORTH OF COOPERSTOWN...AND NEAR
TITUSVILLE AND PLEASANTVILLE.
RESIDENTS SHOULD PAY ATTENTION FOR RAPIDLY DETERIORATING WEATHER.
UPDATES AND A WARNING MAY BE NECESSARY IF THE STORMS INTENSIFY
FURTHER.
Local storm report, May 20, 7:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0843 PM BLIZZARD 7 NNW OIL CITY 41.52N 79.76W
05/20/2004 VENANGO PA FIRE DEPT/RESCUE
SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.
&&Local storm report, May 20, 7:50 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 7 NNW OIL CITY 41.52N 79.76W
05/20/2004 VENANGO PA FIRE DEPT/RESCUE
SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.
&&Flash Flood, Venango
- When
- May 20, 8:20 PM EST to 9:55 PM EST
- Where
- Venango County, 7 mi NNW of Oil City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
At 920 PM EDT, flooding was reported at Buckston Rd and Rte 8. By 1045 PM, flooding occurred at Rte 220 and Russell Corners Rd, and Route 8 at Petroleum Center Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 20, 20041 death · 1 event
- Flash Flood in New York, May 20 to 21, 2004$6.0 million · 1 event
- Flash Flooding and Hail in Wisconsin, May 20, 2004$1.3 million · 3 in hail · 12 events
- Lightning Strike and Heavy Rain in Wisconsin, May 20, 20042 injured · $130,000 · 2 events
- Flash Flood and Damaging Winds in New York, May 20 to 21, 2004$225,000 · 50 kt wind · 3 events
- Tornado and Damaging Wind in Pennsylvania, May 20, 2004$125,000 · F0 · 2 events
- Hail in Michigan, May 20, 2004$60,000 · 1 in hail · 2 events
- Hail and Lightning Strike in Iowa, May 20, 2004$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 20, 2004$42,000 · 61 kt wind · 7 events
- Hail in Michigan, May 20, 2004$45,000 · 0.88 in hail · 2 events
- Flash Flood in New York, May 20 to 21, 2004$30,000 · 1 event
- Flash Flood and Hail in Michigan, May 20 to 21, 20041 injured · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398764.